Oklahoma, 2019

Wildfire in Oklahoma, August 16, 2019

August 16, 2019 · NWS OUN · 1 event in 1 county or zone

A wildfire burned roughly 350 acres on the 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A wildfire burned roughly 350 acres on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 1:48 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 16, 1:48 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT Fri Aug 16 2019

.DISCUSSION...
Most of the convection that developed across north central
Oklahoma this morning has dissipated or moved into northeast
Oklahoma. A diffuse outflow boundary from morning convection may
help with the develop of a storm of two, mainly where higher
dewpoint temperatures and slightly cooler mid-level temperatures
remain. Othewise, upslope flow should result in an organized area
of convection over the higher terrain this afternoon/evening. Most
of this precipitation should remain north of the area given
rather warm mid-level temperatures.

A few models suggest that confluent mid-level flow over western
Oklahoma and a rather strong low level jet may be sufficient for
widely scattered showers/few storms by early Saturday morning. If
this occurs, most of the precipitation should end by late
morning.

Another shortwave trough may help in the development of a few
showers and storms Saturday afternoon and evening. Thereafter,
slow height rises associated with a building ridge will bring
very hot and dry weather through at least the middle of next
week.

Some relief from the heat may arrive by mid/late week. Models
however differ on the strength and southward extent of the cooler
air.

Heat headlines will likely be needed over the weekend, perhaps
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  98  76 100 /   0  10  20  10
Hobart OK         78 102  78 107 /  20  20  20   0
Wichita Falls TX  78 103  78 104 /   0  20  10   0
Gage OK           73 101  73 104 /  20  10  20  10
Ponca City OK     77  97  76  98 /  20  10  20  10
Durant OK         76  97  78  99 /   0  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ012-013-017>020-
     023>032-038>048-050>052.

TX...Heat Advisory until 8 PM CDT this evening for TXZ086-089-090.

&&
Hazardous weather outlook, Aug 16, 10:47 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1147 AM CDT Fri Aug 16 2019

OKZ004>048-050>052-TXZ083>090-171115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1147 AM CDT Fri Aug 16 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a risk of a few strong to severe thunderstorms today,
mainly along and northwest of a line from Hollis to Watonga to
Stillwater. The strongest storms will be capable of producing
wind gusts to 60 mph, heavy downpours, and hail up to the size of
quarters. The most likely time for severe weather will be between
5 pm and 11 pm.

Isolated to widely scattered may develop late this afternoon
across southern Kansas and northern Oklahoma. Other storms will
be possible farther south across the eastern Texas panhandle and
western Oklahoma. Modest instability and favorable wind fields
will result in the possibility of a few strong to severe storms.

.Heat...
Heat indices around 105 are expected this afternoon across much
of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is Marginal Risk of severe thunderstorms Saturday afternoon
and evening across much of western and northern Oklahoma and
portions of western north Texas. Large hail and strong winds will
be the main hazards.

.Heat...
Afternoon heat indices between 100 and 105 degrees will continue
across much of the area through the middle of next week.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 16, 8:31 AM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
931 AM CDT Fri Aug 16 2019

OKZ012-013-161500-
Garfield OK-Noble OK-
931 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield and Noble
Counties Until 1000 AM CDT...

AT 928 AM CDT, strong thunderstorms were along a line extending from
near Sooner Lake to 3 miles southwest of Lucien, moving east at 10
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3648 9703 3633 9703 3633 9702 3624 9713
      3625 9714 3624 9714 3617 9723 3621 9780
      3651 9746
TIME...MOT...LOC 1428Z 280DEG 10KT 3643 9704 3625 9751

Maxwell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kiowa

When
August 16, 2:30 PM CST
Where
Kiowa forecast zone
Reported by
Park/Forest Service
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854027.